Maine, 2008

Heavy Snow in Maine, February 22 to 23, 2008

February 22 to 23, 2008 · NWS CAR · 1 event in 1 county or zone

Low pressure tracking south of the Gulf of Maine brought heavy snow to coastal Washington county from the afternoon of the 22nd through the early morning hours of the 23rd. Storm total snow accumulations ranged from 6 to 8 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking south of the Gulf of Maine brought heavy snow to coastal Washington county from the afternoon of the 22nd through the early morning hours of the 23rd. Storm total snow accumulations ranged from 6 to 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 22, 4:22 AM EST, 9 hours 38 minutes earlier.

Area forecast discussion, Feb 22, 4:22 AM EST, 9 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
422 AM EST FRI FEB 22 2008

.SYNOPSIS...
HIGH PRESSURE WILL SLIDE EAST OF THE AREA EARLY TODAY. LOW PRESSURE
MOVING OFF THE MID ATLANTIC COAST WILL TRACK SOUTH OF NEW ENGLAND
THIS AFTERNOON AND THEN SOUTH OF THE GULF OF MAINE TONIGHT. HIGH
PRESSURE WILL BUILD IN FROM THE WEST ON SATURDAY AND MOVE SOUTH
OF THE STATE SUNDAY INTO MONDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE HIGH PRESSURE CENTERED ACROSS THE REGION BENEATH A SHORT
WAVE RIDGE ALOFT IS RESULTING IN MOSTLY CLEAR SKIES OVER NORTHERN
AND EASTERN MAINE EARLY THIS MORNING. THIS RIDGE WILL GRADUALLY
SHIFT TO THE EAST ALLOWING TWO SYSTEMS TO AFFECT THE CWA LATER
TODAY AND TONIGHT.

THE FIRST SYSTEM IN THE FORM OF SHORT WAVE ENERGY DIGS THROUGH THE
GREAT LAKES AND ACROSS THE NORTHEAST TODAY. SATELLITE IMAGERY
SHOWING CLOUDS ASSOCIATED WITH THIS SYSTEM ALREADY SPREADING INTO
SOUTHWEST QUEBEC PROVINCE FROM THE GREAT LAKES. MOISTURE WITH THIS
SYSTEM IS LIMITED SO EXPECT MAINLY FLURRIES AND/OR SCATTERED SNOW
SHOWERS OVER THE NORTHERN AND NORTH CENTRAL ZONES AS THIS FEATURES
CROSSES THESE AREAS THIS AFTERNOON INTO THIS EVENING.

THE SECOND SYSTEM ORGANIZING ALONG A BAROCLINIC ZONE EXTENDING
FROM THE TENNESSEE VALLEY TO OFF THE MID ATLANTIC COAST
CONSOLIDATES INTO ONE MAIN CENTER OFF THE MID ATLANTIC COAST THIS
AFTERNOON. BACKING HEIGHTS ASSOCIATED WITH THE ABOVE MENTIONED
SHORT WAVE MOVING ACROSS NEW ENGLAND HELPS TO LIFT THIS SYSTEM
NORTHEAST...BUT STAYS SOUTH OF THE GULF OF MAINE. LATEST MODEL
SUITE HAS CONTINUED TREND OF EARLIER RUNS LIFTING THE NORTHERN
EDGE OF THE PRECIPITATION INTO DOWNEAST MAINE. THE MOST IMPRESSIVE
LARGE SCALE SUPPORT REMAINS MOSTLY OFFSHORE...HOWEVER THE NORTHERN
EDGE ALONG WITH LOW/MID LEVEL FRONTOGENETICAL LIFT WORKS ACROSS
DOWNEAST /ESPECIALLY THE COAST/ LATER THIS AFTERNOON AND EARLY
TONIGHT. EXPECT QPF AMOUNTS FROM A QUARTER TO A THIRD OF AN INCH
FOR THE IMMEDIATE COAST AND OUTER ISLANDS. USING A 12 TO 14:1
RATIO SUPPORTS ADVISORY SNOWFALL IN THIS AREA. WILL ISSUE A SNOW
ADVISORY FOR ZONES 29/30 WITH THE STRONGEST EMPHASIS PLACED ALONG
THE IMMEDIATE COAST AND OUTER ISLANDS.

THE DEEPER MOISTURE WITH THIS SYSTEM SHIFTS INTO THE MARITIMES...SO
EXPECT THE SNOWFALL TO TAPER TO SNOW SHOWERS/FLURRIES AFTER
MIDNIGHT. ACROSS NORTHERN AREAS GRADUAL CLEARING DEVELOPS IN WAKE
OF SHORT WAVE ENERGY MOVING EAST LATER THIS EVENING.
&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
HIGH PRESSURE TO OUR SOUTHWEST WILL BRING DRY CONDITIONS AND SEASONABLY
COLD TEMPERATURES SATURDAY INTO SUNDAY. WEST WINDS DOWN SLOPING OFF THE
WESTERN MOUNTAINS WILL ALLOW SKIES TO BE CLEAR TO PARTLY CLOUDY ALONG
THE DOWNEAST COAST WITH PARTIAL SUNSHINE FURTHER NORTH AND TO THE WEST.
A FEW FLURRIES CANT BE RULED OUT OVER THE HIGHER ELEVATIONS TO THE
WEST LATE SATURDAY.
&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A WEAK COLD FRONT MOVING THROUGH ON MONDAY MAY BRING SOME FLURRIES
TO THE REGION. OTHERWISE...MONDAY INTO MONDAY NIGHT WILL REMAIN
MOSTLY DRY. OUR ATTENTION THEN TURNS TOWARD A STORM SYSTEM DEVELOPING
IN THE GREAT LAKES AND TRACKING EAST TOWARD THE AREA ON TUESDAY. THE
GFS AND ECMWF SPREAD SNOW ACROSS THE AREA DURING THE MIDDAY ON TUESDAY
WITH THE GEM HOLDING PRECIPITATION OFF UNTIL TUESDAY NIGHT. THE NEW
GFS AND THE ECMWF CARRY THE LOW THROUGH THE MIDDLE OF THE CWA WHILE
THE ENSEMBLES TRACK IT WELL OFFSHORE. THESE TRACKS FAVOR ALL SNOW
OVER THE NORTH BUT BRING A CHANCE THAT THE SNOW WILL CHANGE TO RAIN
DOWNEAST...SO WILL CARRY SNOW LIKELY WITH A CHC OF RAIN DOWNEAST
TUESDAY EVENING. THE TRACK AND INTENSITY OF THE SYSTEM SUGGESTS AN
EVENT OF MODERATE INTENSITY GIVING A HALF TO THREE QUARTERS OF AN INCH
OF QPF OVER THE REGION. THE SYSTEM WINDS DOWN ON WEDNESDAY FOLLOWED
BY COLDER AIR LATE IN THE WEEK.
&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
MAINLY VFR CONDITIONS EXPECTED ACROSS THE NORTHERN TAFS SITES...
HOWEVER A FEW SNOW SHOWERS MAY LOWER CIGS BRIEFLY TO MVFR THIS EVENING.
MVFR/IFR CONDITIONS DEVELOP AS SNOW OVERSPREADS /KBGR AND KBHB/
THIS AFTERNOON INTO TONIGHT. EXPECT CONDITIONS TO RETURN TO VFR IN
THESE LOCATIONS LATE TONIGHT.

VFR CONDITIONS ARE EXPECTED THROUGH THE WEEKEND INTO EARLY NEXT
WEEK WITH DETERIORATING CONDITIONS IN SNOW POSSIBLE LATER TUESDAY
INTO TUESDAY NIGHT.
&&

.MARINE...
GRADIENT TIGHTENS AS THE SURFACE LOW LIFTS NORTHEAST FROM THE MID
ATLANTIC COAST TONIGHT. WILL ISSUE AN SCA FOR THE OUTER WATERS AND
KEEP THE INTRA-COASTAL WATERS BELOW HEADLINE CRITERIA TONIGHT.

AND SCA MAY BE NEEDED TUESDAY INTO WEDNESDAY IN LOW PRESSURE TRACKS
THROUGH THE AREA. OTHERWISE...WINDS AND SEAS ARE EXPECTED TO BE BELOW
SCA OVER THE WEEKEND AND INTO MONDAY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...SNOW ADVISORY FROM 3 PM THIS AFTERNOON TO 3 AM EST SATURDAY
     FOR MEZ029-030.
MARINE...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST
     SATURDAY FOR ANZ050-051.

&&

NEAR TERM...FITZSIMMONS
SHORT TERM...BLOOMER
LONG TERM...BLOOMER
AVIATION...FITZSIMMONS
MARINE...FITZSIMMONS/BLOOMER
Hazardous weather outlook, Feb 22, 3:35 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
335 AM EST FRI FEB 22 2008

MEZ001>006-010-011-015>017-031-032-230845-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
335 AM EST FRI FEB 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ029-030-230845-
COASTAL HANCOCK-COASTAL WASHINGTON-
335 AM EST FRI FEB 22 2008

...SNOW ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOW, SLEET, OR ICE ACCUMULATIONS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

ANZ050>052-230845-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
335 AM EST FRI FEB 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FITZSIMMONS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Coastal Washington

When
February 22, 2:00 PM EST to February 23, 3:00 AM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 8 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80917.